Hail, Camden
- When
- May 20, 3:16 PM EST
- Where
- Camden County, 2.47 mi ENE of Kingsland
- Measured
- 0.75 in hail
- Reported by
- Public
- Coordinates
- 30.810, -81.640
Pea to penny size hail was reported.
A short wave mid level trough was lingering over the southeast region. A piece of energy traveled over the area during peak heating and this instability and forcing combined with adequate mean layer moisture and forcing from the sea breezes spawned scattered afternoon and evening severe storms.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS JAX wrote it up.
A short wave mid level trough was lingering over the southeast region. A piece of energy traveled over the area during peak heating and this instability and forcing combined with adequate mean layer moisture and forcing from the sea breezes spawned scattered afternoon and evening severe storms.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Jacksonville, FL wrote its last area forecast discussion before the first event at May 20, 12:56 PM EST, 2 hours 20 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE JACKSONVILLE FL 156 PM EDT MON MAY 20 2013 ...SCATTERED TO NUMEROUS STORMS THIS AFTERNOON INTO EARLY EVENING... .SHORT TERM /TONIGHT THROUGH THURSDAY/... INITIAL CONVECTION BEGINNING TO FIRE ALONG COASTAL SE GA AND INLAND NE FL. WITH A WEAK SHORTWAVE ACROSS THE AREA...THINK COVERAGE WILL BE ENHANCED LATER THIS AFTN WHEN COMBINED WITH SEABREEZE INTERACTIONS AND ANY SMALL SCALE BOUNDARIES THAT FORM FROM THE INITIAL CONVECTION. THUS...WILL USE NUMEROUS POPS LATE AFTN INTO EARLY EVENING JUST INLAND FROM THE COAST...WITH HIGH END SCATTERED POPS ELSEWHERE. WITH THE COOL POOL IN CLOSE PROXIMITY AND SOME LAYER SHEAR...A FEW OF THE STORMS COULD BECOME STRONG...WITH GUSTY WINDS AND SMALL HAIL. IN ADDITION WITH RATHER WEAK STEERING FLOW...LOCALLY HEAVY RAIN WILL BE A CONCERN. ACTIVITY WILL DIMINISH LATE IN THE EVENING AS HEATING IS LOST. LOW TEMPERATURES TNGT IN THE MID/UPPER 60S WILL PREVAIL. AFTER A QUIET MORNING...ANOTHER ROUND OF CONVECTION WILL OCCUR TUESDAY AFTN. WITH THE COOL POOL NOT QUITE AS PRONOUNCED...COVERAGE WILL BE A LITTLE LESS THAT TODAY...WITH SOME POTENTIAL FOR SOME DRIER AIR TO FILTER IN BEHIND THE WEAKENING TROUGH. WILL USE SCATTERED POPS AREA WIDE IN THE AFTN. NEAR NORMAL HIGH TEMPERATURES WILL PREVAIL. WED/THU...AN UPPER TROUGH DIPS INTO FLORIDA MID WEEK AND COMBINED WITH SURFACE BASED INSTABILITY FROM DIURNAL HEATING WILL LEAD TO SCATTERED STORMS. HAVE CAPPED POPS AT 50% EACH AFTN/EVENING. TEMPS WILL BE NEAR OR SLIGHTLY ABOVE NORMAL. .LONG TERM... /THURSDAY NIGHT THROUGH MONDAY/ UPPER TROUGH WILL DEEPEN FURTHER AS IT SLIDES ACROSS THE REGION...BEFORE MOVING OFF THE EAST COAST SATURDAY AND DRAGGING A FRONTAL BOUNDARY TO OUR SE. INSTABILITY ASSOCIATED WITH THIS SYSTEM WILL CONTINUE TO AID IN CONVECTION THROUGH SATURDAY. AS HIGH PRESSURE BUILDS NORTHEAST OF THE REGION SUNDAY SOMEWHAT DRIER AIR PUSHES INTO SE GA SETTING UP A NORTHEASTERLY FLOW. THIS FLOW SHOULD RESULT IN LOWER PRECIP CHANCES LATER IN THE WEEKEND...ALONG WITH THE POTENTIAL TO LOWER TEMPERATURES A FEW DEGREES. OTHERWISE...TEMPS ARE EXPECTED TO BE NEAR NORMAL FOR THIS PERIOD. && .AVIATION... VFR WILL GENERALLY PREVAIL. ANOTHER ROUND OF CONVECTION IS EXPECTED THIS AFTERNOON...WITH MVFR CONDITIONS POSSIBLE IN THE STRONGEST ACTIVITY UNTIL 00Z. && .MARINE... SOUTHEAST FLOW AT 10-15 KNOTS WILL CONTINUE THROUGH WEDNESDAY WHEN A WEAK LOW DEVELOPING OVER THE WATERS WILL PROVIDE A LIGHT SW FLOW THU/FRI. THEN A BACKDOOR FRONT WILL MOVE ACROSS THE REGION OVER MEMORIAL DAY WEEKEND WITH INCREASING NE FLOW AND SMALL CRAFT ADVISORY HEADLINES POSSIBLE. RIP CURRENTS: MODERATE RISK THROUGH TUESDAY WITH LONG PERIOD EASTERLY SWELLS AND CONTINUED ONSHORE FLOW. && .PRELIMINARY POINT TEMPS/POPS... AMG 65 88 66 88 / 40 40 30 50 SSI 69 81 70 82 / 30 30 20 30 JAX 66 85 67 87 / 40 50 20 50 SGJ 67 83 69 83 / 20 30 20 30 GNV 65 87 66 87 / 50 50 40 50 OCF 67 88 67 88 / 50 50 50 50 && .JAX WATCHES/WARNINGS/ADVISORIES... FL...NONE. GA...NONE. AM...NONE. && ALLEN/TRABERT/WALKER
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE JACKSONVILLE FL 344 AM EDT MON MAY 20 2013 AMZ450-452-454-470-472-474-FLZ020>025-030>033-035>038-040- GAZ132>136-149>154-162>166-211000- ALTAMAHA SOUND GA TO FERNANDINA BEACH FL OUT 20 NM- FERNANDINA BEACH TO ST AUGUSTINE FL OUT 20 NM- ST AUGUSTINE TO FLAGLER BEACH FL OUT 20 NM- ALTAMAHA SOUND GA TO FERNANDINA BEACH FL 20 NM TO 60 NM OFFSHORE- FERNANDINA BEACH TO ST AUGUSTINE FL 20 NM TO 60 NM OFFSHORE- ST AUGUSTINE TO FLAGLER BEACH FL 20 NM TO 60 NM OFFSHORE-HAMILTON- SUWANNEE-COLUMBIA-BAKER-NASSAU-DUVAL-UNION-BRADFORD-CLAY-ST JOHNS- GILCHRIST-ALACHUA-PUTNAM-FLAGLER-MARION-COFFEE-JEFF DAVIS-BACON- APPLING-WAYNE-ATKINSON-WARE-PIERCE-BRANTLEY-INLAND GLYNN- COASTAL GLYNN-ECHOLS-CLINCH-CHARLTON-INLAND CAMDEN-COASTAL CAMDEN- 344 AM EDT MON MAY 20 2013 ...STRONG THUNDERSTORMS POSSIBLE THIS AFTERNOON AND EVENING... ...MODERATE RISK OF RIP CURRENTS... THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST FLORIDA...SOUTHEAST GEORGIA AND THE ADJACENT COASTAL WATERS. .DAY ONE...TODAY AND TONIGHT... SCATTERED THUNDERSTORMS ARE EXPECTED AGAIN THIS AFTERNOON AND EVENING...MAINLY OVER INLAND AREAS. A FEW STORMS MAY BECOME STRONG WITH GUSTY WINDS...HAIL...FREQUENT LIGHTNING AND LOCALLY HEAVY RAINFALL. A MODERATE RISK OF RIP CURRENTS IS EXPECTED AT LOCAL BEACHES TODAY...DUE TO LONG PERIOD SWELLS. REFER TO THE SURF ZONE FORECAST FOR MORE DETAILS. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY... ISOLATED TO SCATTERED THUNDERSTORMS ARE FORECAST DURING THE AFTERNOON AND EVENING HOURS THROUGH THE PERIOD...MAINLY OVER INLAND AREAS. ONSHORE FLOW AND LONG PERIOD SWELLS WILL PROMOTE AN ENHANCED RISK OF RIP CURRENTS THROUGH MOST OF THE WEEK. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT REQUESTED AT THIS TIME. FOR ADDITIONAL INFORMATION...VISIT THE NATIONAL WEATHER SERVICE IN JACKSONVILLE WEBSITE ON THE INTERNET AT WEATHER.GOV/JAX.
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSONVILLE FL
238 PM EDT MON MAY 20 2013
FLZ040-201915-
MARION-
238 PM EDT MON MAY 20 2013
...A SIGNIFICANT WEATHER ADVISORY HAS BEEN ISSUED FOR MARION COUNTY
FOR STRONG WINDS AND SMALL HAIL VALID UNTIL 315 PM EDT...
AT 237 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM CENTERED 11 MILES SOUTH OF OCALA AIRPORT...MOVING
EAST AT 5 MPH. THIS STRONG THUNDERSTORM WILL ALSO AFFECT AREAS AROUND
RAINBOW LAKES ESTATES...OCALA AIRPORT...SUMMERFIELD...SILVER SPRINGS
SHORES...SANTOS...LAKE WEIR AND BELLEVIEW THROUGH 315 PM EDT.
HAIL UP TO THREE QUARTER INCH IN DIAMETER AND GUSTY WINDS OF 45 TO
55 MPH CAN BE EXPECTED. HEAVY RAINFALL WILL PRODUCE PONDING OF WATER
ON ROADWAYS AND MINOR FLOODING OF LOW-LYING AREAS.
REPORT DAMAGE TO THE NEAREST LAW ENFORCEMENT AGENCY OR YOUR COUNTY
EMERGENCY MANAGEMENT...OR YOU CAN CALL THE NATIONAL WEATHER SERVICE
IN JACKSONVILLE DIRECTLY AT 1-800-499-1594.
LAT...LON 2901 8241 2901 8242 2904 8247 2903 8250
2904 8252 2918 8247 2935 8187 2931 8175
2895 8179 2895 8229
TIME...MOT...LOC 1837Z 278DEG 4KT 2901 8225
ALLENSPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSONVILLE FL
318 PM EDT MON MAY 20 2013
FLZ040-202000-
MARION-
318 PM EDT MON MAY 20 2013
...A SIGNIFICANT WEATHER ADVISORY HAS BEEN ISSUED FOR MARION COUNTY
FOR STRONG WINDS...SMALL HAIL AND EXCESSIVE LIGHTNING VALID UNTIL 400
PM EDT...
AT 319 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED STRONG
THUNDERSTORMS CENTERED 3 MILES WEST OF SANTOS...MOVING NORTHEAST AT 5
MPH. THESE STRONG THUNDERSTORMS WILL ALSO AFFECT AREAS AROUND OCALA
AIRPORT...SUMMERFIELD...SANTOS...BELLEVIEW...OCALA...WEIRSDALE...
SPARR...SILVER SPRINGS SHORES...OCKLAWAHA AND MOSS BLUFF THROUGH 400
PM EDT. HAIL UP TO THREE QUARTER INCH IN DIAMETER...EXCESSIVE
CLOUD-TO-GROUND LIGHTNING AND GUSTY WINDS OF 45 TO 55 MPH CAN BE
EXPECTED ALONG WITH POSSIBLE MINOR DAMAGE. HEAVY RAINFALL WILL
PRODUCE PONDING OF WATER ON ROADWAYS AND MINOR FLOODING OF LOW-LYING
AREAS.
REPORT DAMAGE TO THE NEAREST LAW ENFORCEMENT AGENCY OR YOUR COUNTY
EMERGENCY MANAGEMENT.
LAT...LON 2904 8247 2904 8253 2913 8255 2922 8253
2922 8241 2942 8241 2943 8174 2937 8174
2936 8166 2933 8168 2928 8164 2905 8163
2904 8165 2896 8166 2895 8231
TIME...MOT...LOC 1919Z 239DEG 6KT 2911 8214
SHULERSPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE JACKSONVILLE FL 321 PM EDT MON MAY 20 2013 FLZ040-202000- MARION- 321 PM EDT MON MAY 20 2013 ...A SIGNIFICANT WEATHER ADVISORY HAS BEEN ISSUED FOR CENTRAL MARION COUNTY FOR STRONG WINDS...SMALL HAIL AND EXCESSIVE LIGHTNING VALID UNTIL 400 PM EDT... AT 321 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED STRONG THUNDERSTORMS CENTERED 4 MILES SOUTHEAST OF OCALA AIRPORT...MOVING NORTHEAST AT 20 MPH. THESE STRONG THUNDERSTORMS WILL ALSO AFFECT AREAS AROUND OCALA AIRPORT...BELLEVIEW...SANTOS...OCALA...SILVER SPRINGS SHORES...OCKLAWAHA...MOSS BLUFF...ANTHONY...LYNNE AND FORT MCCOY THROUGH 400 PM EDT. HAIL UP TO THREE QUARTER INCH IN DIAMETER...EXCESSIVE CLOUD-TO-GROUND LIGHTNING AND GUSTY WINDS OF 45 TO 55 MPH CAN BE EXPECTED ALONG WITH POSSIBLE MINOR DAMAGE. REPORT DAMAGE TO THE NEAREST LAW ENFORCEMENT AGENCY OR YOUR COUNTY EMERGENCY MANAGEMENT. LAT...LON 2943 8193 2902 8168 2903 8226 2919 8232 TIME...MOT...LOC 1921Z 225DEG 15KT 2913 8217 TRABERT
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSONVILLE FL
348 PM EDT MON MAY 20 2013
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0330 PM HAIL FORT MCCOY 29.36N 81.97W
05/20/2013 M0.75 INCH MARION FL PUBLIC
PUBLIC REPORTED PEA TO PENNY SIZED HAIL IN FORT MCCOY.
&&
SCHASESPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSONVILLE FL
349 PM EDT MON MAY 20 2013
FLZ038-202030-
FLAGLER-
349 PM EDT MON MAY 20 2013
...A SIGNIFICANT WEATHER ADVISORY HAS BEEN ISSUED FOR NORTHWESTERN
FLAGLER COUNTY FOR STRONG WINDS...SMALL HAIL AND EXCESSIVE LIGHTNING
VALID UNTIL 430 PM EDT...
AT 349 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED STRONG
THUNDERSTORMS CENTERED 6 MILES NORTHEAST OF ANDALUSIA...MOVING SOUTH
AT 5 MPH. THESE STRONG THUNDERSTORMS WILL ALSO AFFECT AREAS AROUND
ANDALUSIA THROUGH 430 PM EDT. HAIL UP TO THREE QUARTER INCH IN
DIAMETER...EXCESSIVE CLOUD-TO-GROUND LIGHTNING AND GUSTY WINDS OF 45
TO 55 MPH CAN BE EXPECTED ALONG WITH POSSIBLE MINOR DAMAGE. HEAVY
RAINFALL WILL PRODUCE PONDING OF WATER ON ROADWAYS AND MINOR FLOODING
OF LOW-LYING AREAS.
REPORT DAMAGE TO THE NEAREST LAW ENFORCEMENT AGENCY OR YOUR COUNTY
EMERGENCY MANAGEMENT.
LAT...LON 2937 8133 2941 8148 2947 8150 2962 8151
2962 8129
TIME...MOT...LOC 1949Z 020DEG 5KT 2957 8143
SHULERSPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE JACKSONVILLE FL 411 PM EDT MON MAY 20 2013 FLZ024-GAZ165-166-202100- COASTAL CAMDEN-INLAND CAMDEN-NASSAU- 411 PM EDT MON MAY 20 2013 ...A SIGNIFICANT WEATHER ADVISORY HAS BEEN ISSUED FOR SOUTHERN CAMDEN AND CENTRAL NASSAU COUNTIES FOR STRONG WINDS AND SMALL HAIL VALID UNTIL 500 PM EDT... AT 411 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A STRONG THUNDERSTORM CENTERED 2 MILES EAST OF KINGSLAND...MOVING SOUTH AT 5 MPH. THIS STRONG THUNDERSTORM WILL ALSO AFFECT AREAS AROUND KINGSLAND AND YULEE THROUGH 500 PM EDT. HAIL UP TO THREE QUARTER INCH IN DIAMETER AND GUSTY WINDS OF 40 TO 50 MPH CAN BE EXPECTED ALONG WITH POSSIBLE MINOR DAMAGE. REPORT DAMAGE TO THE NEAREST LAW ENFORCEMENT AGENCY OR YOUR COUNTY EMERGENCY MANAGEMENT. LAT...LON 3058 8157 3064 8182 3088 8167 3085 8157 TIME...MOT...LOC 2011Z 014DEG 5KT 3079 8163 TRABERT
The Jacksonville radar (KJAX), 37 km away, was scanning. The volume nearest the first event began at 20:16 UTC.
1 hail. Local standard time, as filed.
Pea to penny size hail was reported.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Georgia in 2013Every state in 2013This day in weather historyWarnings in Georgia, May 2013
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 453207.